Lithium is supposed to do the opposite. For us street people they call it a mood stabilizer. It is supposed to take away any episodes of mood swings. I would say you have either been misdiagnosed or you are having a reaction between two drugs in your system. Believe it or not multi-vitamins can Cause reactions in the drug patterns. My sister is a Dr. and my daughter is an Rx, they both agree an antidepressant such as seroquel should have been introduced at the same time.
Get second opinion!!!!!!
I was diagnosed as depressed and took SSRI's. Then, I was hospitalized for suicidal thoughts and was diagnosed bipolar. The doctors put me on lithium. I was extremely mellow from that and missed having lots of energy (my mania side). After about two years, my thyroid stop functioning. I now go to an endo dr to take synthetic thyroid because I am hypo. If I miss one dose in the morning by mid afternoon, I can barely function, I'm so tired. I got off the lithium after 8 years and now take Zoloft, which suits me well with few side effects.
Do you have blood tests to monitor how your lithium levels are?? Agitation can occur when there is too much lithium in your system. It's a sign of lithium toxicity. You can feel shaky, walk like you are drunk, and have problems talking. My fiance is on lithium and anytime his dose got raised, he's gotten a blood test about a week later. This is what his psychiatrist has said.
Hope this helps. If you have any other questions, please feel free to ask.
Hey everyone I usually post on the depression board for myself but my son wanted me to post the question here for him because he was diagnosed about a year ago. I should be making him do this himself I think he would benefit from it. Anyway he goes to a mental health clinic which is not very helpful to him I'm afraid. He is 22 with no insurance so he is stuck right now. He doesn't have much mania problems except maybe trouble sleeping at times and racing thoughts. He has been taking lithium for about 2 mths and has only had his level checked once. To be honest with you I don't think he is taking his meds exactly as he should. So yes he has been really snappy with everyone. He is going through some other personal junk with girlfriend and job so that may be some of it. They are having problems finding a med for him that he can afford or get help wih getting. He has no motivation, he is tired most of the time and seems pretty depressed. He has a doc appt. tomorrow and I asked him to let me go with him because I know about alot of the meds from experiance with myself and my mentally challanged sister whom I take care of but he won't let me go. He has been on serequel,abilify(which made him pass out)and a few others. Thanks for all of your replies. I will let him read your messages.
Unfortunately, most of the meds are pretty expensive, except for the lithium, which is dirt cheap. Is he on the Seroquel right now??
Psychiatric meds should most definitely be taken as prescribed or they can totally mess with you, especially if the levels in your system are up to a dose where they are starting to help. If you go off of them, there can be withdrawal effects, which one of them can be agitation as well.
He is only on lithium right now. He was taking lamictal for a while but they wanted him to fill out financial assistance for the med and when they found out he was living with us we had to use our income so he didn't get the assistance for that one.
The drugs you descibe are antidepression drugs except of course for the Lithium,which is a mood stabalizer. There are serveral generic drugs which can be prescribed in place of th name brand drug. I was on Lamictal and it evevn went generic this summer. Get A second. I think Bipolar is and easy illness for doctors to lay their hands on, because most make yo a walking Zombie, especially if yoou have no money. I am a rapid cycler Bipolar 1, who
has severe mania and depression. My daughter is a Pharmacist and checks
all my meds the Psychiatrist prescribes for me. Your sons moods should swing way up like hurting people or himself, stealing, spendind monds of money he does not have, etc. to severe depression for long periods of time. I take all generics, except one medicene.
He went to his appt. today and found out that his previous doc had left town so he had a new one assigned to him. He said from the levels on his last blood work showed not enough lithium in his system and said he needed more. He upped the dose which is 1200mg a day now. He said when he came back which is in March( can you believe that) if he is not doing well he may try respridal. The reason they diagnosed him with bipolar is mainly because of the racing thoughts in his head which he explains to be pretty bad at times. His mania I guess would be staying awake, can't sit still and spending money like crazy if he gets it. Other than that he gets pretty low at times. So honestly I;m not sure if he has gotten the right diagnosis. I just wanted to give yall an update. Thanks so much for caring to write back.